SAVANNAH, Ga. (WTOC) - September is National Cholesterol Month. We spoke to a local healthcare professional about when high cholesterol can be dangerous, as well as how to prevent and manage it.
Everybody has cholesterol, but Doctor Roy Flood with Southcoast Health says high cholesterol can cause some serious health problems.
“The higher the cholesterol, the higher the likelihood of that cholesterol being deposited into the arteries that go to the heart, the head, the neck, the veins, the arteries that go to the brain, and also the arteries that go to the legs. So all those things can lead to bad diseases such as heart attacks, strokes, something called peripheral vascular disease, which gives us difficulty in walking without pain and can actually jeopardize your limbs if it progresses to a certain extent.”
Doctor Flood suggests you get your cholesterol levels checked once a year.
“We all should be aware of what are cholesterol levels are, just as a part of our general health dashboard. However, it is more important as your number of cardiac risk factors increase.”
Those risk factors include diabetes, hypertension, smoking or a family history of cardiovascular problems.
Your cholesterol is largely determined by two main criteria.
“Diet and genetics. Obviously, we can’t change our genetic makeup. Can’t choose your parents. But, we can control what we eat and we know that diets that are high in saturated fats are going to be those things that are high in cholesterol.”
That means avoiding or minimizing fast food, fried food, pastries and fatty meats.
Dr. Flood says regular aerobic exercise also plays a big role in keeping your cholesterol at a healthy level.
And for people suffering from high cholesterol, he wants them to remember there are treatment options.
“I wish more of our patients were not as leery about the use of medications for cholesterol. In general most of the medications we use for cholesterol are safe, they’ve been tested,. They’ve been used for many years and for the most part can be used as a part of your normal regimen without any adverse affects.”